Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 46, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2009, 9:57 PM CDT for Carroll County, Crawford County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2009, 9:57 PM CDT (02:57 UTC)
- Expired
- May 31, 2009, 10:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Carroll County, IA, Crawford County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 010257 SVRDMX IAC027-047-010330- /O.NEW.KDMX.SV.W.0046.090601T0257Z-090601T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 957 PM CDT SUN MAY 31 2009 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CARROLL COUNTY IN WEST CENTRAL IOWA... EASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA... * UNTIL 1030 PM CDT * AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF WESTSIDE...OR 30 MILES SOUTHEAST OF IDA GROVE...AND WAS MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HALBUR BY 1005 PM CDT... CARROLL BY 1015 PM CDT... CARROLL AIRPORT AND WILLEY BY 1020 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. && LAT...LON 4208 9478 4195 9479 4195 9516 4212 9516 TIME...MOT...LOC 0257Z 269DEG 29KT 4203 9505 $$ VACHALEK
2 follow-up statements
000 WWUS53 KDMX 010317 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1017 PM CDT SUN MAY 31 2009 IAC027-047-010330- /O.CON.KDMX.SV.W.0046.000000T0000Z-090601T0330Z/ CRAWFORD IA-CARROLL IA- 1017 PM CDT SUN MAY 31 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR CENTRAL CARROLL AND EASTERN CRAWFORD COUNTIES... AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CARROLL AIRPORT...OR 39 MILES SOUTHEAST OF IDA GROVE...MOVING EAST AT 35 MPH. LAT...LON 4208 9478 4195 9479 4195 9516 4212 9516 TIME...MOT...LOC 0317Z 269DEG 29KT 4203 9483 $$
000 WWUS53 KDMX 010328 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1028 PM CDT SUN MAY 31 2009 IAC027-047-010338- /O.EXP.KDMX.SV.W.0046.000000T0000Z-090601T0330Z/ CRAWFORD IA-CARROLL IA- 1028 PM CDT SUN MAY 31 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARROLL AND EASTERN CRAWFORD COUNTIES EXPIRES AT 1030 PM CDT... REPORT...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. LAT...LON 4208 9478 4195 9479 4195 9516 4212 9516 TIME...MOT...LOC 0328Z 269DEG 29KT 4203 9471 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:25 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 31, 6:25 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 625 PM CDT SUN MAY 31 2009 UPDATED AVIATION DISCUSSION .SHORT TERM.../TONIGHT/ PRIMARY CONCERNS TONIGHT WILL BE CONVECTIVE TRENDS. 19Z SFC ANLYS PLACES LOW ALONG ND/MN BORDER WITH TRAILING PRESSURE TROUGH INTO SD AND NE. ATTENDANT WARM FRONT SLOPES DOWN ACROSS MN INTO NRN IA. FARTHER SOUTH ANOTHER WARM FRONT IS IN PLACE JUST SOUTH OF THE MO RIVER SEPARATING VERY DRY AIR OVER IA...SFC RH BELOW 20 PERCENT AT TIMES...FROM 60 PLUS DEWPOINTS TO THE SOUTH. MLCAPES TO AROUND 2000 J/KG WELL UPSTREAM INTO THE HIGH PLAINS WITH CIN ERODING...BUT MODELS INDICATE CIN SHOULD RETURN FAIRLY QUICKLY THIS EVENING PRECLUDING MUCH OF A SFC BASED THREAT FOR IA TONIGHT. H85/H7 THETA-E ADVECTION IS QUITE STRONG HOWEVER...ORIENTED NW-SE ACROSS THE STATE. EXAMINATION OF VARIOUS ELEVATED LAYERS SHOWED ADEQUATE INSTABILITY...ESPECIALLY MORE AGGRESSIVE NAM...BUT WITH CIN HOLDING THINGS BACK. STRONG THETA-E ADVECTION OFTEN SEEMS TO OFFSET THAT DEFICIENCY HOWEVER AND DEEP MOISTURE CONVERGENCE IS IN PLACE AS WELL...SO HAVE CHANCE POPS FARTHER SOUTH THROUGH 06Z FOR THIS POTENTIAL. LOOKING TO THE NORTH..THIS WILL LIKELY BE THE MORE ACTIVE SOURCE ZONE FOR US AS HIGH PLAINS SFC BASED CONVECTION BECOMES ELEVATED AS IT WORKS EASTWARD FEEDING ON 40-50KTS OF FLOW ABOVE INVERSION AS DEPICTED BY 305K ISENT SURFACES. CONVERGENCE THERE INDICATES THAT MCS WILL SLIDE ACROSS THE NRN HALF OF IA TONIGHT BEFORE EXITING TO THE EAST AS 305K FLOW VEERS. HAIL AND WIND WILL BE PRIMARY THREATS ALTHOUGH EFFECTIVE H85/H5 SHEAR IS WEAK/MODERATE. WITH WARM ADVECTION AND INCREASING LOW LEVEL MOISTURE...HAVE NUDGED MINS UP TONIGHT TOWARD WARM END OF GUIDANCE. .LONG TERM.../MONDAY THROUGH SUNDAY/ LINGERING CONVECTION FROM OVERNIGHT IN THE EAST ALONG WITH ADDITIONAL SHOWERS/STORMS ALONG THE FRONT MOVING THROUGH OUR SOUTHERN/SOUTHEASTERN COUNTIES JUSTIFY MAINTENANCE OF LIKELY POPS MONDAY MORNING...BUT HAVE TRIMMED BACK IN THE NORTH/WEST BEHIND THE FRONT. THEREAFTER...WITH THE FRONT STALLING IN FAR SOUTHERN IOWA GENERAL FORECAST THINKING REMAINS UNCHANGED WITH AMPLE MOISTURE...LOW-LEVEL CONVERGENCE ALONG THE FRONTAL BOUNDARY...MOISTURE/WAA/INSTABILITY STREAMING IN FROM THE SOUTH...AND SUBTLE MID-LEVEL IMPULSES MOVING THROUGH NEARLY ZONAL FLOW PROVIDING SUPPORT FOR SEVERAL ROUNDS OF CONVECTION ACROSS MUCH OF OUR AREA FROM MONDAY AFTERNOON INTO TUESDAY. WILL INCLUDE LIKELY POPS BASICALLY ACROSS ABOUT THE SOUTHEASTERN TWO THIRDS OF OUR AREA THROUGH THIS ENTIRE PERIOD. BIG QUESTION THEN BECOMES CHANCES OF SEVERE STORMS AND/OR HEAVY RAIN. BEST THREAT FOR SEVERE STILL APPEARS TO BE MONDAY AFTERNOON INTO MONDAY NIGHT IN SOUTHERN IOWA...WHERE MODELS CONTINUE TO INDICATE FAIRLY IMPRESSIVE INSTABILITY ESPECIALLY TOWARD THE MISSOURI BORDER. HOWEVER...THERE IS SOME NEGATIVE AREA THAT WILL NEED TO BE OVERCOME SO THE SEVERE THREAT IS SOMEWHAT CONDITIONAL. NEVERTHELESS...WITH LIFT PROVIDED BY THE AFOREMENTIONED SHORTWAVES AS WELL AS THE SUPPORT OF SURFACE CONVERGENCE NEAR THE FRONT THERE IS A GOOD CHANCE OF AT LEAST ISOLATED SEVERE STORMS IN THE SOUTH LATE MONDAY...AND SPC HAS INCLUDED THE AREA IN A SLIGHT RISK. FRONT AND PRECIP SHOULD FINALLY PUSH SOUTHEAST OUT OF OUR AREA AROUND LATE TUESDAY...WITH HIGH PRESSURE THEN DOMINATING WEDNESDAY AND THURSDAY BEFORE ANOTHER STORM SYSTEM APPROACHES THURSDAY NIGHT. IN THE HIGH PRESSURE PERIOD HAVE DROPPED TEMPS...ESPECIALLY IN THE NORTH...TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS COLD AIR ADVECTION APPEARS RELATIVELY STRONG AND THERE WILL BE GOOD CONDITIONS FOR RADIATIONAL COOLING WEDNESDAY NIGHT WITH THE RIDGE PASSING OVERHEAD. LATER IN THE WEEK CONTINUED SLIGHT POPS THURSDAY NIGHT THROUGH SATURDAY...THEN UPPED TO CHANCE POPS SATURDAY NIGHT AND SUNDAY AS A DEEPER MID-LEVEL TROUGH APPEARS POISED TO MOVE FROM THE ROCKIES INTO THE MIDWESTERN STATES. && .AVIATION...01/00Z PRIMARY CONCERN CONTINUES TO BE CONVECTIVE TRENDS...OF WHICH MUCH IS STILL UNCERTAIN. THUNDERSTORMS ALONG APPROACHING LOW AND FRONTAL SYSTEM ACROSS THE DAKOTAS AND MINNESOTA WILL EVENTUALLY SLIDE SOUTH AND EAST INTO IA OVERNIGHT...BUT INTENSITY AND COVERAGE SHOULD BE DIMINISHING SOMEWHAT. POTENTIAL/CONFIDENCE LOW ENOUGH TO LEAVE OUT AT KOTM THROUGH 18Z. HAVE VFR CONDITIONS THROUGH THE ENTIRE PERIOD AT ALL SITES EXCEPT KALO WHERE THERE IS SOME POTENTIAL TO GO LOWER...IN THE WAKE OF THE TSRA LATE TONIGHT. HAVE MENTIONED CB IN BODY AFT 18Z AT KDSM AND KOTM FOR POTENTIAL OF NEXT ROUND OF TSTMS TO AFFECT SRN HALF OF IA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL LONG TERM...LEE AVIATION...MOYER
Hazardous weather outlook, May 31, 3:55 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 355 PM CDT SUN MAY 31 2009 IAZ004>007-015>017-023>028-011100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 355 PM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP OVER THE AREA. A SLIGHT RISK OF SEVERE STORMS EXIST TONIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 80. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY INTO TUESDAY...SOME LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH EARLY MONDAY MORNING. THEN A CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS ACROSS THE AREA LATE MONDAY AFTERNOON INTO TUESDAY. STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY EVENING INTO TUESDAY...WHERE LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. FRIDAY THROUGH SUNDAY...A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAY DEVELOP. HOWEVER...PREDICTABILITY IS TOO LOW AT THIS TIME TO PIN POINT SEVERE WEATHER POTENTIAL. IN ADDITION...A FLOOD WARNING REMAINS ALONG THE WEST FORK CEDAR RIVER AT FINCHFORD. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT THROUGH TUESDAY. IAZ033>039-044>050-057>062-070>075-081>086-092>097-011100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 355 PM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE EARLY MORNING HOURS. STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...WITH LOCALLY HEAVY RAIN POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD THUNDERSTORMS ARE FORECAST TO DEVELOP BY MONDAY AFTERNOON AND PERSIST THROUGH TUESDAY MORNING. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE AREA AS LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. AN ISOLATED TORNADO REMAINS A SECONDARY THREAT. HEAVY RAIN IS FORECAST TO OCCUR WITH THE STRONGEST STORMS MONDAY NIGHT INTO TUESDAY...WHICH MAY LEAD TO AREAS OF LOCALIZED FLASH FLOODING AND RIVER FLOODING. SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER INTO TUESDAY AFTERNOON. HOWEVER...THE GREATEST SEVERE THREAT WILL BE MONDAY AFTERNOON THROUGH MONDAY NIGHT. FRIDAY THROUGH SUNDAY...A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAY DEVELOP. HOWEVER...PREDICTABILITY IS TOO LOW AT THIS TIME TO PIN POINT SEVERE WEATHER POTENTIAL. IN ADDITION...A FLOOD WARNING REMAINS IN EFFECT FOR THE WEST FORK CEDAR RIVER AT FINCHFORD. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATE TONIGHT THROUGH TUESDAY MORNING.
In the hours before
Special weather statement, May 31, 9:27 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 927 PM CDT SUN MAY 31 2009 IAZ045-046-010300- CARROLL-GREENE- 927 PM CDT SUN MAY 31 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARROLL AND SOUTHWESTERN GREENE COUNTIES UNTIL 1000 PM CDT... AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES WEST OF COON RAPIDS...OR 47 MILES SOUTHEAST OF IDA GROVE...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM. VACHALEK
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:20 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 40 min |
| Jun 1, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.